Velcade Linked to Stevens-Johnson Syndrome Risk In New Case Report

A new case report indicates the side effects of Velcade may include a serious and potentially deadly skin reaction known as Stevens-Johnson Syndrome (SJS), which burns the skin from the inside out.

Korean doctors published the findings last month in the medical journal Asia Pacific Allergy, warning that the multiple myeloma drug’s link to the skin reaction has long been suspected, and was confirmed by a patch test on a patient taking it and other drugs while undergoing chemotherapy.

Stevens-Johnson syndrome (SJS) is a serious reaction linked to a several types of prescription drugs, which produces painful blisters, severe rash and often causes the skin to separate from the body. In severe cases the condition can result in vision loss or blindness, leaving individuals with devastating injuries.

Did You Know?

Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

When the skin lesions affect more than 30% of the body, the condition is typically referred to as toxic epidermal necrolysis (TEN), which often results in the need for treatment in a hospital Intensive Care Unit (ICU) or Burn Unit, and the conditions can be fatal in many cases.

Velcade (Bortezomib) was approved by FDA in 2003, as a second-line injection treatment for multiple myeloma. It was developed by Millennium Pharmaceuticals, Inc. (owned by Takeda) and Johnson & Johnson. In 2008, it was approved as a front-line multiple myeloma treatment, and has also been approved as a second-line treatment for mantle cell lymphoma.

The case report indicates a 71-year-old woman developed SJS during chemotherapy for multiple myeloma. She had no previous history of allergic diseases or drug reactions, according to the report. She was taking several drugs at the time, including Velcade, as well as antibiotics and drugs for hypertension. However, at first, doctors suspected the antibiotics were to blame for the outbreak of SJS.

But when the antibiotics were stopped, the condition continued to worsen, with fever, skin rash, eye pain and mouth pain. She also developed erosive lesions and skin blistering. She was treated with systemic steroids and intravenous immunoglobin and eye drops, and then began to improve.

Two weeks after she recovered, the report indicates a patch test was performed which identified Velcade as the source of the skin reaction.

“In conclusion, this is the first case report of bortezomib-induced SJS that diagnosed by a patch test,” the researchers concluded. “Although bortezomib-related SCAR (severe cutaneous adverse reactions ) is generally very rare, we suggest that clinicians be aware of potential adverse reactions including SJS.”

0 Comments

Share Your Comments

I authorize the above comments be posted on this page*

Want your comments reviewed by a lawyer?

To have an attorney review your comments and contact you about a potential case, provide your contact information below. This will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories